Texas, 2005

Damaging Wind in Texas, July 13, 2005

July 13, 2005 · NWS HGX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 13, 7:55 AM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 13, 7:55 AM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
855 AM CDT WED JUL 13 2005

.DISCUSSION...
MORNING UPPER AIR ANALYSIS SHOWS STEADY INFLUX OF HIGH PW AIR
ACROSS THE COAST. WINDS LIGHT BUT VEER TO WESTERLY ABOVE 700MB.
SHOWERS ARE PREVALENT ACROSS THE COASTAL WATEERS AND SHOULD
MIGRATE OVER THE COASTAL COUNTIES THIS MORNING AND INTO THE METRO
AREA BY EARLY AFTERNOON.  MID TO UPPER LEVEL TROUGH OVER NORTH
TEXAS AND OKLAHOMA STILL FORECAST TO DRIFT SOUTH AND ENHANCE OUR
RAIN CHANCES NEXT SEVERAL DAYS.  EARLY AM FORECAST HAS THIS
CAPTURED WELL SO NO CHANGES NEEDED THIS UPDATE.

30

&&

.PREV DISCUSSION... (ISSUED 310 AM CDT WED JUL 13 2005)

DISCUSSION...
GPSMET DATA SHOWS PWS AROUND 1.9 TO 2 INCHES ACROSS THE SOUTHERN HALF
OF SE TX EARLY THIS MORNING...WITH SLIGHTLY LOWER VALUES OF 1.7 TO
1.8 INCHES ACROSS OUR NRN ZONES. HOWEVER...RADAR QUIET SO FAR THIS
MORNING WITH NOT MUCH ACTIVITY OVER THE WATERS. MODELS CONTINUE TO
TREND TOWARD A WETTER FORECAST WITH EACH RUN WITH TONIGHTS RUNS
BEING NO EXCEPTION. BOTH GFS/ETA KEEP TROPICAL AIRMASS IN PLACE ACROSS
THE AREA AT LEAST THROUGH SATURDAY WITH PWS REMAINING AT OR ABOVE 2
INCHES. ATMOSPHERE FORECAST TO REMAIN UNCAPPED WITH CONVECTIVE TEMPS
ONLY IN THE UPPER 80S TO AROUND 90 EACH DAY (A FEW DEGREES LOWER THAN
WEVE SEEN THE LAST FEW DAYS). WHAT SYNOPTIC FEATURES ARE PRESENT
ARE VERY SUBTLE...BUT ENOUGH TO ACT TO ENHANCE CONVECTIVE DEVELOPMENT
OVER THE AREA FOR THE NEXT 3 DAYS OR SO. GFS SHOWS AN EAST-WEST ZONE
OF WEAK 850 MB CONVERGENCE LINGERING FROM CENTRAL LOUISIANA WESTWARD
INTO CENTRAL TEXAS. THIS COULD BE ANALYZED ON 00Z CHARTS TONIGHT AND
DID ACT TO ENHANCE CONVECTIVE DEVELOPMENT TO OUR NORTH ON TUESDAY
AFTN. ALSO...GFS CONTINUES TO FORECAST THE WEAK UPPER LEVEL TROUGHING
DEVELOPING TO OUR WEST OVER THE NEXT 2 TO 3 DAYS...WHICH WILL HELP TO
INCREASE UPPER LEVEL DIFFLUENCE OVER THE AREA ESPECIALLY AS WE GET TO
FRIDAY. MESOSCALE SURFACE BOUNDARIES LIKE THE SEABREEZE AND
THUNDERSTORM OUTFLOWS WILL PROVIDE THE FOCUS FOR TSRA DEVELOPMENT.

WITH FORECAST SOUNDINGS SHOWING A MORE SATURATED COLUMN...THINK THE
DOWNBURST THREAT HAS DIMINISHED FROM PREVIOUS DAYS SO WILL NOT
MENTION IN HAZARDOUS WEATHER OUTLOOK. HOWEVER...WILL MENTION THE
POSSIBILITY OF SHORT-LIVED FUNNEL CLOUDS OR WATERSPOUTS AS IS OFTEN
SEEN IN THIS TYPE OF AIRMASS. WILL ALSO MENTION THREAT OF LOCALLY
HEAVY RAINFALL.

500 MB RIDGE BEGINS TO BUILD ACROSS THE AREA FROM THE EAST STARTING
SUNDAY. GFS/ECMWF SHOWS A GRADUAL DRYING OF THE AIRMASS TAKING PLACE
BY EARLY NEXT WEEK. WILL TAPER POPS DOWNWARD BEGINNING SUNDAY...GOING
DOWN TO SLIGHT CHANCE BY TUESDAY OF NEXT WEEK. AS FOR TROPICAL STORM
EMILY...OFFICIAL TPC FORECAST HAS THE STORM CENTERED TO THE SOUTH OF
COZUMEL AT 06Z MONDAY. STILL HAVE PLENTY OF TIME TO WATCH.

35

MARINE...
TIDES ARE UP 1.0 TO 1.5 FEET ABOVE NORMAL. QUITE FRANKLY...AM AT A
LOSS TO EXPLAIN ELEVATED TIDES SINCE SWELLS FROM DENNIS HAVE
FLATTENED OUT AND ARE NO LONGER PRODUCING ANY INFLUENCE. WINDS
SLIGHTLY HIGHER AT NIGHT BUT GENERALLY LESS THAN 15 KNOTS. SEA
HEIGHTS 2 TO 4 FEET FOR THE REST OF THE WEEK.  43

AVIATION...
CONVECTIVE TEMPS AROUND 90 AND HIGH PWS WOULD INDICATE ANOTHER
ACTIVE DAY WITH TSRA AFFECTING TAF SITES DURING THE MORNING FOR
GLS/LBX...EARLY AFTERNOON AT HOU AND MID TO LATE AFTERNOON IAH/CLL.
SOME OF THE STORMS WILL PRODUCE HEAVY RAIN BUT THINK WIND THREAT HAS
DIMINISHED SOMEWHAT. TAF SITES TO REMAIN VFR EXCEPT IN AND AROUND
TSRA.  43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      95  76  96  76  94 /  50  30  50  30  60
HOUSTON (IAH)              93  75  94  75  92 /  50  30  50  30  60
GALVESTON (GLS)            91  82  92  82  90 /  50  30  50  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.

&&
Hazardous weather outlook, Jul 13, 6:00 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT WED JUL 13 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
700 AM CDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
DAYTIME HEATING WILL COMBINE WITH ABUNDANT MOISTURE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS TODAY.

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF SHORT-LIVED FUNNEL
CLOUDS OR WATERSPOUTS TODAY...ESPECIALLY NEAR THE BAYS AND NEARSHORE
WATERS OF THE UPPER TEXAS COAST. WATERSPOUTS ARE A HAZARD TO MARINERS
AND SHOULD AVOIDED.

IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY. ISOLATED
STORMS COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT
PERIOD OF TIME...WHICH COULD LEAD TO MINOR FLOODING OF STREETS...
FEEDER ROADS...OR OTHER LOW LYING SPOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 1:32 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
232 PM CDT WED JUL 13 2005

TXZ213-227-237-238-132000-
BRAZORIA-FORT BEND-GALVESTON-HARRIS-
232 PM CDT WED JUL 13 2005

...STRONG THUNDERSTORMS OVER SOUTHERN HARRIS COUNTY...

AT 230 PM CDT...WEATHER RADAR INDICATED THAT STRONG THUNDERSTORMS
WERE OVER SOUTHERN HARRIS FROM DOWNTOWN SOUTH TO HOBBY AIRPORT. THESE
STORMS ARE CAPABLE OF PRODUCING GUSTY SURFACE WINDS NEAR 50 MPH AND
VERY HEAVY RAIN PRODUCING LOCALIZED FLOODING OF FLOOD PRONE AREAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

The radar

The Houston radar (KHGX), 40 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harris

When
July 13, 1:45 PM CST
Where
Harris County, Houston
Measured
57 kt (66 mph) estimated gust
Property damage
$65,000
Reported by
NEWSPAPER
Coordinates
29.733, -95.367

Two large air conditioning units on a roof were shifted by the wind gust which allowed water to pour into a building and damage supplies belonging to a blood supply center. Location was on Knight Road near the Astrodome.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458957.